Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 82, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 31, 2001, 6:22 PM EDT for Fulton County, Montgomery County, New York. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 31, 2001, 6:22 PM EDT (22:22 UTC)
- Expired
- Aug 31, 2001, 7:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Fulton County, NY, Montgomery County, NY
The radar
The Albany radar (KENX), 56 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 6:30 PM EDT | Hail 1 | Stratford, NY | |
| Aug 31, 6:45 PM EDT | Thunderstorm Wind | Caroga Lake, NY | |
| Aug 31, 7:15 PM EDT | Thunderstorm Wind | Sprakers, NY | |
| Aug 31, 7:15 PM EDT | Thunderstorm Wind | Gloversville, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1164 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
802 WUUS51 KALY 312223 SVRALY NYC035-057-312315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 622 PM EDT FRI AUG 31 2001 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FULTON COUNTY IN EASTERN NEW YORK WESTERN MONTGOMERY COUNTY IN EASTERN NEW YORK * UNTIL 715 PM EDT * AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF KNAPPVILLE TO 16 MILES WEST OF FREYSBUSH...MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... KNAPPVILLE AND OPPENHEIM AT 630 PM EDT FREYSBUSH AND ST. JOHNSVILLE AT 635 PM EDT FORT PLAIN AT 640 PM EDT CAROGA LAKE AND EPHRATAH AT 645 PM EDT BLEECKER AT 655 PM EDT GLOVERSVILLE AND JOHNSTOWN AT 700 PM EDT THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH... FREQUENT LIGHTNING...AND VERY HEAVY RAIN. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 5:30 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 31, 5:30 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 530 PM EDT FRI AUG 31 2001...CORRECTION TO SVR WATCH TIME .DISC... BUSY AFTERNOON. CONVECTION PICKING UP ATTM. LOWEST LEVEL WIND FIELDS GOOD...REST MEDIOCRE. ACTION SHOULD BE OVER BY MIDNIGHT WITH CLEARING TO FOLLOW. COOL BUT DRY BALANCE OF HOLIDAY WEEKEND AS RIDGE TAKES OVER. LOOKS DRY ALSO WELL INTO NEXT WEEK. SCT FROST POTENTIAL NRN ZONES BY SUNRISE SUNDAY. MACHINE FWC / MAV REASONABLY CLOSE AND LOOK OKAY. .ALY...SEVERE TSTM WATCH UNTIL 9 PM ALL NY PORTION CWA. WILEY
In the hours before
Special weather statement, Aug 31, 2:02 PM EDT, 4 hours 20 minutes before
NYZ047-311830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 202 PM EDT FRI AUG 31 2001 ...STRONG THUNDERSTORMS APPROACHING SOUTHWESTERN SCHOHARIE COUNTY... AT 2 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ABOUT 4 MILES SOUTH OF SCHENEVUS MOVING EAST AT 20 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 35 MPH...FREQUENT DANGEROUS LIGHTING...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...SUMMIT AND JEFFERSON AT 230 PM EDT.
Special weather statement, Aug 31, 3:41 PM EDT, 2 hours 41 minutes before
NYZ033-039-312015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 341 PM EDT FRI AUG 31 2001 ...A STRONG THUNDERSTORM IN HAMILTON AND FULTON COUNTIES... AT 341 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER STRATFORD...OR 13 MILES NORTHEAST OF LITTLE FALLS...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... ARIETTA AT 405 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR EASTERN NEW YORK. CERNIGLIA
Special weather statement, Aug 31, 4:18 PM EDT, 2 hours 4 minutes before
NYZ033-312045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 418 PM EDT FRI AUG 31 2001 ...A STRONG THUNDERSTORM IN HAMILTON COUNTY... AT 417 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF ARIETTA...OR 19 MILES NORTHWEST OF GLOVERSVILLE... MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... WELLS AND LAKE PLEASANT AT 445 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING.
Special weather statement, Aug 31, 5:30 PM EDT, 52 minutes before
NYZ032-038-312200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 530 PM EDT FRI AUG 31 2001 ...STRONG THUNDERSTORMS ENTERING HERKIMER COUNTY... AT 530 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS OVER PROSPECT...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF OLD FORGE TO 15 MILES NORTH OF UTICA...MOVING NORTHEAST AT 35 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN... WILL BE NEAR... NORTH WILMURT AND THENDARA AT 540 PM EDT... LYON LAKE AND NOBLEBORO AT 545 PM EDT... ATWELL AND FIRST LAKE AT 550 PM EDT... BIG MOOSE AT 555 PM EDT... BRANDRETH AND EAGLE BAY AT 600 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM.
Special weather statement, Aug 31, 6:01 PM EDT, 21 minutes before
NYZ032-033-038-312230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 601 PM EDT FRI AUG 31 2001 ...A STRONG THUNDERSTORM IN HERKIMER AND HAMILTON COUNTIES... AT 601 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF UTICA...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... OHIO AND NORTHWOOD AT 610 PM EDT... NOBLEBORO AT 620 PM EDT... HOFFMEISTER AT 625 PM EDT... CASWELL LAKE AT 630 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:12 PM EDT | Severe Thunderstorm Warning | ALY | Warren | 63 min |
| Aug 31, 6:06 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 54 min |
| Aug 31, 7:23 PM EDT | Severe Thunderstorm Warning | ALY | Montgomery | 37 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.